Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online
Ask a Urologist   »  

Have UTI secondary to Enlarged prostate. Getting chills, poor blood circulation after taking Cipro. What nutrition is recommended?

Jul 2016
User rating for this question
Very Good
Answered by

Practicing since : 1971
Answered : 5176 Questions
I have a slightly enlarged prostate and recently it has caused me some bladder infections.I was put on cipro antibiotics for 2 weeks and it seemed to get rid of it but it came back so i was put on a six week dose of cipro. I started four days ago and it has made me very tired.I take two pills one in the morning and one in the afternoon as in the evening it makes my heart work and gives me problem sleeping. I don't have fever but have lots of chills and blood circulation in the legs is quite poor.Hopefully that is normal for bladder infection.My appetite has been reduced also. Do you have any recommendations on nutrition during those six weeks to help me out as the antibiotics will get rid of a lot of good bacteria also?Is it a waste of money to take probiotics supplement during that period? Look forward in reading you. XXXXXXX
Posted Wed, 11 Dec 2013 in Urinary and Bladder Problems
Answered by Dr. P. T. Patil 5 hours later
Brief Answer: Need to take appropriate antibiotic. Detailed Answer: Hello Thanks for your query,based on the facts that you have posted it appears that you have UTI secondary to Enlarged prostate and have been taking Ciprofloxacin since last four weeks . I shall be happy if you can post me few more details to help me in making comments on your problem 1) Have you done your urine culture? 2) What is the size of prostate as reported in Ultrasound scanning report ? 3) What is the level of Serum PSA.? All other symptoms like tiredness, loss of appetite are due to drug induced gastritis. Since you have been taking Ciprofloxacin for a long period and the results are not encouraging and satisfactory it is likely that organisms may be resistant to Ciprofloxacin. Please get your routine urine test and urine culture done to find out the organisms causing this infection and antibiotics to which they are sensitive to. Please take broad spectrum antibiotics like Cefotaxime along with urinary antiseptic like Nitrofurantoin twice daily and urine alkaliser thrice daily.and later on switch on to appropriate antibiotics as per culture report. Ensure to drink more water.To keep your urine dilute This will help to control dysuria. Hope I have answered your query. If you have any more questions please feel free to ask me I shall be happy to help you . Thanks and Regards. Dr.Patil.
Above answer was peer-reviewed by
Follow-up: Have UTI secondary to Enlarged prostate. Getting chills, poor blood circulation after taking Cipro. What nutrition is recommended? 52 minutes later
Thank you doctor.I think potentially you misunderstood and may change your advice. I took ciproflaxin for 2 weeks about 6 weeks ago and i thought it cleared the infection but unfortunately it came back about 10 days ago. The GP's knew the above and put me on ciproflaxin again for 6 weeks as they say that often in this situation of enlarged prostate some bacteria are hidden and hard to get.I think ciproflaxin is a favored antibiotic here in canada.I am on the 5th day this time and the burning is a bit less but the chills still there everyday.I only have to urinate once per night which is good but about every two hours during the day considering that i drink lots of fluid. I was not prescribed a psa test this time.You say i should have one?They cost $30 here unless you have family history but i don't mind paying to feel secure that i don't have cancer. The doctor did the rectal finger exam and found my prostate tender and swollen i believe but did not order an ultrasound to see the size.I had a ct scan of whole abdomen about 3 months ago and one of the comments was the presence of a slightly enlarged prostate but i don't know if this is the best test to check that. Urine test was done and sent to lab and apparently did not show anything or nothing to tell me about.I will have to ask for the culture report and why no psa test.I think the psa test i can get done without prescription if i pay.At what level do you start being concerned and is it normal that it would be high if i have an infection? Urinary antiseptic and alkalizer:can i get that without prescription?Why did the doctors not prescribe that? Look forward to your comments. XXXXXXX
Answered by Dr. P. T. Patil 40 minutes later
Brief Answer: Urine culture will reveal casative organisms . Detailed Answer: Hello Thanks for feedback I do agree that Ciprofloxacin is commonly used in UTI ,but since you had recurrence of infection after a short period of time I have advised you get urine culture to find out appropriate antibiotic effective against the organisms. The reason for asking you to get Serum PSA done is that this is normal protocol to get Serum PSA done at the age of after 55 years to rule out cancer of the prostate. Serum PSA may be increased in prostate enlargement and in infection but it will not be as high as in cancer of the prostate. Ultrasound scanning will reveal the size of prostate ,presence of infection and any changes in bladder in present situation. I can not make any comment as regards availability of drugs without prescriptions in Canada. Thanks and Regards. Dr.Patil.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor